My oldest son recently left for college. Since his graduation, I’ve been blue, but after dropping him of at college I began to have chest pains and shortness of breath. Because of a family history of heart problems, my doctor ordered a full battery of tests, which, as I suspected turned up nothing. The ER doc gave me some Ativan which helped me tremendously! I feel like my old self. Are there any dangers of continuing this drug,and for what length of time? I am going to talk to my Primary Care Provider and would like to be informed when we speak.
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
I immediately thought of this old Stones lyric as I read your letter:
“Kids are different today,
I hear ev’ry mother say
Mother needs something today to calm her down
And though she’s not really ill
There’s a little yellow pill
She goes running for the shelter of a mother’s little helper
And it helps her on her way, gets her through her busy day”
Ativan (generic name Lorazepam) is a benzodiazipine, which is a family of drugs including Valium or Xanax – an addictive central nervous system depressant drug family that works on the brain in much the same way that a couple of drinks of alcohol do. You can read all about Ativan at http://www.rxlist.com/. As CNS depressant drugs go, Ativan is very effective in suppressing anxiety and panic symptoms. It is also far safer than alcohol or barbiturates or other drugs of that sort (it’s relatively difficult to overdose on a benzodiazipine for example), but the catch is that drugs like this subject you to tolerance and withdrawal. Meaning: if you take it regularly, after a while you’ll need more of it to get the same effect, and you’ll feel panicky and anxious if you stop taking it. To my mind it is best to not get hooked on it in the first place if you can avoid it. Many physicians offer it to patients as a sort of -take as you need it (PRN) prescription, and it certainly has its place as a legitimate and useful medical tool, but why go there in the first place if you can find another way to deal?
Assuming this symptoms you’ve had are panic or anxiety symptoms (and I can’t tell you that – only a local physician can), there are a whole lot of alternative ways you can manage anxiety symptoms without the use of drugs. You could try exercise for instance. Yoga and Pilates would be good choices, but most any heart-pumping exercise might help. You could try relaxation training. You could try meditation. You could try a short-term course of cognitive behavioral therapy (maybe Mastery of Anxiety and Panic with a qualified psychologist psychotherapist?). There are also non-habit forming anti-anxiety medications if you have got to go the medication route.
By all means consult with your physician and establish that what you are dealing with is in fact anxiety. See what he or she has to say about treating your condition, and keep in mind to ask about non-habit forming remedies such as I have suggested if he or she doesn’t spontaneously bring them up. Physicians are trained on the medical model, and don’t usually think about options outside their training.